Alert archive / Florida / Coastal Flood Statements in 2011

Coastal Flood Statement 1, NWS Key West, FL

August 25, 2011Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Aug 25, 2011, 8:47 PM EDT for Monroe County, Florida. It was in force for 50 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2011, 8:47 PM EDT (00:47 UTC)
Expired
Aug 27, 2011, 10:46 PM EDT
In force
50 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2011-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2011-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WHUS42 KKEY 260047
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
847 PM EDT THU AUG 25 2011

FLZ076>078-261500-
/O.NEW.KKEY.CF.S.0001.110826T0047Z-110828T1500Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
847 PM EDT THU AUG 25 2011

...MINOR COASTAL FLOODING POSSIBLE AT HIGH TIDE FRIDAY MORNING...

THE COMBINATION OF AN UPCOMING NEW MOON AND EXISTING ABOVE-AVERAGE
WATER LEVELS WILL RESULT IN MINOR COASTAL FLOODING OF LOW-LYING
AREAS IN THE FLORIDA KEYS AROUND THE TIME OF THE HIGHER HIGH TIDE
DURING THE NEXT FEW DAYS. 

AT KEY WEST HARBOR...WATER LEVELS ARE EXPECTED TO PEAK AROUND 2.2
FEET ABOVE MEAN SEA LEVEL FRIDAY MORNING...2.3 FEET ABOVE MEAN SEA
LEVEL SATURDAY MORNING...AND 2.4 FEET ABOVE MEAN SEA LEVEL SUNDAY
MORNING.

MINOR STREET FLOODING OF A FEW INCHES DEPTH IS EXPECTED OVER THE
LOWEST ELEVATION STREETS IN THE FLORIDA KEYS. HOWEVER...NO
SIGNIFICANT FLOODING IS EXPECTED.

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 807 AM
FRIDAY.

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 656 AM FRIDAY.

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT 659 AM
FRIDAY.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL WEATHER
SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL COASTAL FLOOD STATEMENTS WILL BE ISSUED AS NEEDED.

$$

KASPER
3 follow-up statements
184 
WHUS42 KKEY 270238
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1038 PM EDT FRI AUG 26 2011

FLZ076>078-271500-
/O.CON.KKEY.CF.S.0001.000000T0000Z-110828T1500Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1038 PM EDT FRI AUG 26 2011

...MINOR COASTAL FLOODING POSSIBLE AT HIGH TIDE SATURDAY MORNING...

THE COMBINATION OF AN UPCOMING NEW MOON AND EXISTING ABOVE-
AVERAGE WATER LEVELS WILL RESULT IN MINOR COASTAL FLOODING OF LOW-
LYING AREAS IN THE FLORIDA KEYS AROUND THE TIME OF THE HIGHER
HIGH TIDE DURING THE NEXT FEW DAYS.

AT KEY WEST HARBOR...WATER LEVELS ARE EXPECTED TO PEAK JUST OVER 2
FEET ABOVE MEAN SEA LEVEL BOTH SATURDAY AND SUNDAY MORNING.

MINOR STREET FLOODING OF A FEW INCHES DEPTH IS EXPECTED OVER THE
LOWEST ELEVATION STREETS IN THE FLORIDA KEYS. HOWEVER...NO
SIGNIFICANT FLOODING IS EXPECTED.

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 901 AM
SATURDAY.

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 750 AM SATURDAY.

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT
754 AM SATURDAY.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL
WEATHER SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL COASTAL FLOOD STATEMENTS WILL BE ISSUED AS NEEDED.

$$

KASPER
690 
WHUS42 KKEY 271950
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
350 PM EDT SAT AUG 27 2011

FLZ076>078-280800-
/O.CON.KKEY.CF.S.0001.000000T0000Z-110828T1500Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
350 PM EDT SAT AUG 27 2011

...MINOR COASTAL FLOODING POSSIBLE AT HIGH TIDE SATURDAY
MORNING...

THE COMBINATION OF AN UPCOMING NEW MOON AND EXISTING ABOVE-
AVERAGE WATER LEVELS WILL RESULT IN MINOR COASTAL FLOODING OF LOW-
LYING AREAS IN THE FLORIDA KEYS AROUND THE TIME OF THE HIGHER
HIGH TIDE.

AT KEY WEST HARBOR...WATER LEVELS ARE EXPECTED TO PEAK JUST OVER
2 FEET ABOVE MEAN SEA LEVEL SUNDAY MORNING.

MINOR STREET FLOODING OF A FEW INCHES DEPTH IS EXPECTED OVER THE
LOWEST ELEVATION STREETS IN THE FLORIDA KEYS. HOWEVER...NO
SIGNIFICANT FLOODING IS EXPECTED.

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 952 AM
SATURDAY.

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 841 AM SATURDAY.

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT
846 AM SATURDAY.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL
WEATHER SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL COASTAL FLOOD STATEMENTS WILL BE ISSUED AS NEEDED.

$$

BWC
491 
WHUS42 KKEY 280246
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1046 PM EDT SAT AUG 27 2011

FLZ076>078-280400-
/O.CAN.KKEY.CF.S.0001.000000T0000Z-110828T1500Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1046 PM EDT SAT AUG 27 2011

WATER LEVEL ANOMALIES HAVE DIMINISHED AROUND THE FLORIDA KEYS...AND
MINOR COASTAL FLOODING OF LOW-LYING AREAS AROUND THE TIME OF THE
HIGHER HIGH TIDE IS NO LONGER EXPECTED.

$$

KASPER

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Aug 25, 3:46 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 25, 3:46 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
346 PM EDT THU AUG 25 2011

.DISCUSSION...
.CURRENTLY...
AN OUTFLOW BOUNDARY FROM HURRICANE IRENE IS DISSIPATING OVER THE
LOWER KEYS WITH THE ONLY SHOWER AND THUNDERSTORM ACTIVITY CURRENTLY
SHOWING UP ON THE KBYX RADAR IS BEYOND 20 NM SOUTH OF THE UPPER AND
MIDDLE KEYS...AND OVER MIAMI-DADE COUNTY WITH ALL ACTIVITY HEADING
SOUTH SOUTHEAST AT 25 TO 30 KNOTS. THE ACTIVITY OVER THE MAINLAND IS
HEADING TOWARD THE UPPER KEYS. WINDS HAVE BEEN THE BIGGER ISSUE TODAY
WITH NORTHWEST WINDS AROUND 15 KNOTS AND GUSTY...AND 15 TO 20 KNOTS
WEST OF 7 MILE BRIDGE...NEAR 20 KNOTS IN THE EASTERN AREAS FROM
C0-MAN STATIONS WITH HIGHER GUSTS. THE VISIBLE SATELLITE IMAGE OF
HURRICANE IRENE IS IMPRESSIVE AS THE STORM BEGINS TO LIFT MORE TO THE
NORTH AWAY FROM THE BAHAMAS.

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
HAVE RECOMBINED THE LOWER AND MIDDLE KEYS WHILE LEAVING THE UPPER
KEYS BROKEN OUT IN THE FORECAST. EXPECT THAT THE MAIN IMPACT WILL BE
WINDS WHICH WILL TAKE A BIT LONGER TO SUBSIDE ALONG THE EASTERN
ZONES BEFORE THE INFLUENCE OF HURRICANE IRENE LIFTS TO THE NORTH. THE
FORWARD SPEED OF THE SYSTEM WILL INCREASE DURING THE NEXT 12 TO 16
HOURS BACKING OUR WINDS AROUND FROM NORTH NORTHWEST TO WEST BY
SATURDAY. WINDS WILL SUBSIDE FROM WEST TO EAST THROUGH SATURDAY AS
WELL. WILL KEEP CLIMATOLOGICAL POPS IN AS THE SUBSIDENCE AROUND IRENE
WILL MOVE OUT AND THE AREA RETURNS TO A MORE MOISTURE RICH
ENVIRONMENT WITH OVER 100 PERCENT OF NORMAL VALUES.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
BACK TO THE NORMAL WET SEASON ENVIRONMENT WITH VERY LITTLE LEFT OVER
AFFECTS FROM IRENE...WITH 40 PERCENT POPS THROUGH THURSDAY. THE
PRESSURE GRADIENT WILL CONTINUE TO RELAX THROUGH TUESDAY WHILE THE
ATLANTIC RIDGE OF HIGH PRESSURE REBUILDS. WEDNESDAY THE RIDGE WILL BE
BACK IN PLACE AND WINDS WILL TURN MORE FROM THE EAST.

&&

.MARINE...
THE SMALL CRAFT ADVISORY FOR FLORIDA BAY...THE BAYSIDE AND GULFSIDE
WATERS EAST OF SNIPE POINT...HAWKS CHANNEL AND THE STRAITS OF FLORIDA
FROM SEVEN MILE BRIDGE EASTWARD WILL REMAIN AT THIS TIME. LATEST
WIND OBSERVATIONS FROM LONG KEY AND SOMBRERO KEY C-MAN STATIONS
WARRANT AT LEAST ONE MORE PERIOD BEFORE SLIDING THE ADVISORY TO THE
EASTERN STRAITS. WITH OUTFLOW BOUNDARIES FROM HURRICANE PASSING OVER
THESE WATERS EXPECT THAT MARINE WARNINGS ARE POSSIBLE THIS EVENING AS
THE STORM MOVES OUT OF INFLUENCE. A REMNANT CAUTIONARY STATEMENT WILL
BE NEEDED ON THE REMAINDER OF THE KEYS WATERS THIS EVENING AND WILL
BE DISCOUNTED FROM WEST TO EAST AS WINDS DECREASE THROUGH TONIGHT.

&&

.AVIATION...
THROUGH 12Z...OUTSIDE OF A POSSIBLE...BRIEF MVFR/IFR ENCOUNTER...VFR
CONDITIONS WILL PREVAIL AT THE KEY WEST AND MARATHON TERMINALS.
NORTHWEST WINDS OF 10 TO 15 KNOTS WITH GUSTS OF AROUND 20 KNOTS WILL
TURN WEST TOWARD FRIDAY MORNING.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1871...1.51 INCHES OF RAIN
FELL IN KEY WEST. THIS SET THE DAILY RECORD FOR RAINFALL IN KEY WEST
ON AUGUST 25...WHICH STANDS 140 YEARS LATER.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  83  90  83  92 / 30 40 40 40
MARATHON  83  91  83  92 / 40 40 40 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR FLZ076-FLZ077.

GM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR GMZ031-GMZ032-
     GMZ042-GMZ043-GMZ052-GMZ053-GMZ072-GMZ073.

&&

PUBLIC/MARINE/CLIMATE.........BWC
AVIATION/NOWCASTS.............APA
DATA COLLECTION...............PARKE

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Aug 25, 5:48 AM EDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
548 AM EDT THU AUG 25 2011

FLZ076>078-GMZ031>034-042>044-052>055-072>075-261000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
548 AM EDT THU AUG 25 2011

...SMALL CRAFT ADVISORY IN EFFECT FOR THE EASTERN COASTAL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE IRENE WILL CONTINUE TRACKING TO THE NORTHWEST THROUGH THE
NORTHWESTERN BAHAMAS TODAY INTO THIS EVENING...WITH THE CENTER OF
THE SYSTEM REMAINING WELL EAST OF ANDROS ISLAND. IRENE IS CURRENTLY A
MAJOR CATEGORY THREE HURRICANE. ALTHOUGH SUSTAINED TROPICAL STORM
FORCE WINDS ARE NOT ANTICIPATED IN THE FLORIDA KEYS OR THE ADJACENT
COASTAL WATERS OUT TO 60 NM...FRESH TO STRONG NORTHWEST TO NORTH
WINDS OF 20 TO 25 KNOTS WILL AFFECT FLORIDA BAY...THE GULF WATERS
NORTH OF THE MIDDLE KEYS...HAWK CHANNEL AND THE EASTERN FLORIDA
STRAITS FROM OCEAN REEF TO SEVEN MILE BRIDGE OUT TO 60 NM. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THOSE AREAS. ALSO...OUTER RAIN BANDS
FROM IRENE WILL MOVE ACROSS THE UPPER KEYS AND THE ADJACENT COASTAL
WATERS TODAY INTO THIS EVENING...PRODUCING SQUALLY CONDITIONS WITH
STRONG GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.

ELSEWHERE...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REMAINDER OF THE FLORIDA KEYS AND SURROUNDING COASTAL WATERS TODAY
AND TONIGHT. THE PRIMARY THUNDERSTORM HAZARDS WILL BE GUSTY WINDS AND
CLOUD TO SURFACE LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR THE EASTERN FLORIDA
STRAITS ON FRIDAY...DUE TO WEST WINDS OF 20 TO 25 KNOTS AROUND THE
FAR OUTER CIRCULATION OF DEPARTING HURRICANE IRENE.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. THE
PRIMARY HAZARDS WILL BE LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:31 AM EDTSmall Craft Advisory for Hazardous SeasKEY8 hr
Aug 26, 11:44 AM EDTSpecial Marine WarningKEY6 min
Aug 26, 4:35 PM EDTSpecial Marine WarningKEY25 min

Nearby

Coastal Flood Statements in Florida, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.